Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS Midland/Odessa, TX

March 15, 2003Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 15, 2003, 7:44 PM CST for Glasscock County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2003, 7:44 PM CST (01:44 UTC)
Expired
Mar 15, 2003, 8:15 PM CST
In force
31 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 69 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2135 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 160144
SVRMAF
TXC173-160215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CST SAT MAR 15 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GLASSCOCK COUNTY IN WEST TEXAS

* UNTIL 815 PM CST

* AT 743 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 2 MILES EAST OF GARDEN CITY...MOVING NORTHEAST 
  AT 25 MPH. DIME SIZE HAIL HAS BEEN REPORTED IN GARDEN CITY. 

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  GARDEN CITY

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3189 10159 3177 10144 3183 10129 3208 10141

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:30 PM CST, 6 hours 14 minutes earlier.

Area forecast discussion, Mar 15, 1:30 PM CST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CST SAT MAR 15 2003

MAIN FORECAST PROBLEM TODAY WILL BE THUNDERSTORM COVERAGE TONIGHT.  A
COUPLE OF SHORTWAVES WILL MOVE ACROSS THE AREA TODAY...THE FIRST OF
WHICH WAS EXTENDED NORTH TO SOUTH ACROSS CENTRAL NM THIS MORNING AT
ABOUT 16Z ACCORDING TO WV IMAGERY.  AS THIS MOVES ACROSS THE AREA
PROVIDING SOME SYNOPTIC LIFT...THE DRYLINE WILL TIGHTEN UP THIS
AFTERNOON PROVIDING A FOCUS FOR THUNDERSTORM INITIATION.  SHARPENING
OF DRYLINE NOW JUST STARTING TO TAKE PLACE TO THE WEST WITH DRIER
DEWPOINTS BEGINNING TO PUSH EAST OUT OF THE GUADALUPE MOUNTAINS.
CONSIDERING THE HIGHER MOISTURE CONTENT (HIGHER DEWPOINTS) IN THE
GUADALUPE MOUNTAINS AND PLAINS OF SOUTHEASTERN NEW MEXICO AND
CONVECTION ALREADY GOING OUT THERE...WILL ADD IN ISOLATED POPS THOSE
AREAS FOR TONIGHT.  THERE IS ALSO A SLIGHT POSSIBILITY OF SEVERE
WEATHER THIS AFTERNOON.  THE 12Z SOUNDING AT KMAF DID NOT REVEAL A
STELLAR SHEAR PROFILE WITH FAIRLY WEAK WINDS THROUGH 400MB. DEPENDING
ON THE TIMING OF THE SHORTWAVE AND THE DRYLINE...HOWEVER WE MAY HAVE
SOME PULSE SEVERE WEATHER SIMILAR TO LAST NIGHTS...JUST FURTHER TO
THE EAST.  THE MAIN CONCERN WITH THESE STORMS WOULD BE LARGE HAIL.

AFTER TONIGHT...DRYLINE MOVES TO THE EAST AND DOESNT LOOK TO MAKE A
RETURN FOR A WHILE.  DRIER AIR WILL PREVAIL THROUGH MONDAY...AS A
SIGNIFICANT UPPER LEVEL LOW MOVES SLOWLY TO THE EAST TO THE NORTH OF
THE CWA.  THIS LOW WILL HAVE AN IMPACT IN A COUPLE OF WAYS ON OUR
AREA.  MONDAY AND TUESDAY LOOK TO BE WINDY...ESPECIALLY IN THE
MOUNTAINS AND ACROSS THE NORTHERN HALF OF THE CWA.  COOLER AIR WILL
ALSO WORK ITS WAY INTO THE AREA BY TUESDAY...ALTHOUGH WE SHOULD ONLY
BE BROUGHT BACK TO NEAR NORMAL VALUES.  AS THIS MID/UPPER LOW MOVES
ACROSS THE AREA...COLDER AIR ALOFT ON TUESDAY MAY PROVIDE ENOUGH
INSTABILITY ALONG WITH SHORTWAVES TRANSLATING AROUND THE LOW FOR SOME
SHOWERS TO DEVELOP ACROSS THE AREA.  WILL ONLY INSERT A SLIGHT CHANCE
FOR THESE SHOWERS AT THIS TIME.  WINDY CONDITIONS MAY ALSO EXTEND
INTO THE MIDDLE OF NEXT WEEK...BUT WILL REFRAIN FROM PUTTING WINDY
INTO THE FORECAST BEYOND WEDNESDAY...IF THAT FAR OUT...JUST YET.
TEMPERATURES SHOULD REMAIN FAIRLY SEASONAL THROUGH THE FORECAST
PERIOD.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF BB 054/084 051/076 046 200
CNM BB 052/080 049/072 041 000
MRF BB 045/076 040/069 038 200
FST UB 058/085 052/079 047 200

.MAF...
TX...NONE.
NM...NONE.

SN
Hazardous weather outlook, Mar 15, 2:00 PM CST, 5 hours 44 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CST SAT MAR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...GENERALLY ALONG AND EAST OF THE PECOS RIVER.  LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE WEATHER
THREATS.  LOCALIZED VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO
POSSIBLE TODAY AND TONIGHT.

ELSEWHERE...ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT.  LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED BY LATE AFTERNOON
EAST OF THE PECOS RIVER.

PLEASE REFER TO THE DAY1 CONVECTIVE OUTLOOK /ACUS01 KWNS/ ISSUED
BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA FOR ADDITIONAL
INFORMATION REGARDING THE SEVERE WEATHER THREAT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 6:04 PM CSTSevere Thunderstorm WarningMAFUpton41 min
Mar 15, 6:38 PM CSTSevere Thunderstorm WarningMAFReagan37 min
Mar 15, 7:57 PM CSTSevere Thunderstorm WarningMAFMartin, Midland33 min
Mar 15, 8:16 PM CSTSevere Thunderstorm WarningMAFGlasscock, Howard44 min
Mar 15, 9:00 PM CSTFlash Flood WarningMAFHoward3 hr
Mar 15, 9:32 PM CSTSevere Thunderstorm WarningMAFGlasscock43 min
Mar 15, 10:17 PM CSTSevere Thunderstorm WarningMAFGlasscock, Reagan43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.